Alert archive / Texas / Flash Flood Warnings in 2018
Flash Flood Warning 11, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 23, 2018, 7:43 PM CDT for Mitchell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2018, 7:43 PM CDT (00:43 UTC)
- Expired
- Jun 23, 2018, 11:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 114 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 718 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 3787 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
590 WGUS54 KMAF 240043 FFWMAF TXC335-240445- /O.NEW.KMAF.FF.W.0011.180624T0043Z-180624T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 743 PM CDT SAT JUN 23 2018 The National Weather Service in Midland has issued a * Flash Flood Warning for... Northeastern Mitchell County in western Texas... * Until 1145 PM CDT. * At 742 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Colorado City, Loraine, Colorado City Airport, Lake Colorado City, Champion Creek Reservoir, Lake Colorado City State Park, Westbrook and Buford. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. && LAT...LON 3222 10103 3252 10103 3252 10066 3223 10067 $$ 12
1 follow-up statement
307 WGUS74 KMAF 240308 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 1008 PM CDT SAT JUN 23 2018 TXC335-240445- /O.CON.KMAF.FF.W.0011.000000T0000Z-180624T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mitchell TX- 1008 PM CDT SAT JUN 23 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR NORTHEASTERN MITCHELL COUNTY... At 1000 PM CDT, local law enforcement reported street flooding in Colorado City. Although the heavy rainfall had ended across the region, residual runoff could still produce flash flooding this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3222 10103 3252 10103 3252 10066 3223 10067 $$ 12
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 5:21 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jun 23, 5:21 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
521 PM CDT Sat Jun 23 2018
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 hours under mostly clear skies.
Any thunderstorms should remain east of the terminals.
12
&&
.PREV DISCUSSION... /issued 323 PM CDT Sat Jun 23 2018/
DISCUSSION...
Heat remains the main story today, with a Heat Advisory in effect
through this evening for most of the area. Temperatures are in the
upper 90s and lower 100s for most this afternoon, with a few more
hours of heating to go. Near record highs will be possible for
many locations, with Midland's record high for today standing at
108 degrees, which was set last year. A dryline has begun to push
east across the Trans Pecos and Permian Basin, and is progged to
sharpen up by mid- to late afternoon across the eastern Permian
Basin southwestward to the Lower Trans Pecos. High-res guidance
continues to generate isolated storms by late afternoon in two
main areas, the first being on the Stockton Plateau and into
Terrell county, where a few showers have begun to develop, and the
second across the Western Low Rolling Plains/far eastern Permian
Basin. Given sufficient CAPE around 3000 J/kg, steep midlevel
lapse rates, and a surface focus of not only the dryline but also
outflow boundaries slowly drifting southward into the area, storms
that develop may become strong to severe. The large
temperature/dewpoint spread will lead to damaging downburst winds
being the primary threat, though hail will also be possible.
Storms are expected to diminish and/or move out of the area by
late in the evening, with a quiet night then expected with lows
ranging from the upper 60s to upper 70s for most.
Sunday will be another hot day across the area, likely warranting
another Heat Advisory, though most locations will be a degree or
two cooler than today. As the ridge weakens and shifts west,
southeasterly surface flow will yield increasing moisture and the
potential for thunderstorms, mainly across the Davis Mountains and
Big Bend Area. By Monday, temperatures will be cooler, but still
above normal, with most locations in the 90s, and 100s confined
to the Pecos and Rio Grande Valleys. Model guidance has started to
downplay the strengthening of the ridge next week, though
temperatures look to stay above normal in the mid 90s to around
100 degrees through the extended. However, moisture also looks to
remain elevated, with the best chance for storms mainly across
southern zones, including the Presidio Valley, Marfa Plateau, Big
Bend Area, and the Davis/Glass Mountains. Elsewhere, rain chances
are slim to none.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 78 105 77 99 / 10 0 0 0
Carlsbad 72 106 72 99 / 0 0 0 0
Dryden 79 104 78 99 / 20 10 10 0
Fort Stockton 76 106 74 99 / 10 10 10 0
Guadalupe Pass 72 98 69 93 / 0 0 0 10
Hobbs 70 103 69 97 / 0 0 0 10
Marfa 63 98 62 96 / 0 10 10 10
Midland Intl Airport 77 106 76 99 / 10 0 0 0
Odessa 77 106 75 99 / 10 0 0 0
Wink 74 109 74 102 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 8 PM MDT this evening for Eddy County Plains-
Southern Lea County.
TX...Heat Advisory until 9 PM CDT this evening for Andrews-Big Bend
Area-Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
Glasscock-Howard-Loving-Marfa Plateau-Martin-Midland-
Mitchell-Pecos-Presidio Valley-Reagan-Reeves County and
Upper Trans Pecos-Scurry-Upton-Ward-Winkler.
&&
03/84Hazardous weather outlook, Jun 23, 12:58 PM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1258 PM CDT Sat Jun 23 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241800- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 1258 PM CDT Sat Jun 23 2018 /1158 AM MDT Sat Jun 23 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible across the eastern Permian Basin, Stockton Plateau, and Lower Trans Pecos region this afternoon and evening. Strong winds, hail, and locally heavy rainfall are possible with these storms. Triple-digit temperatures will continue today. A Heat Advisory is in effect today for the Eddy County Plains, southern Lea County, and most of West Texas. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible for the Davis and Glass Mountains and Big Bend on Sunday. These storms may contain strong winds, hail, and locally heavy rainfall. Triple digit temperatures will continue into Sunday for most of the area and a Heat Advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jun 23, 6:03 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
603 PM CDT SAT JUN 23 2018
TXZ052-053-063-232330-
Mitchell TX-Glasscock TX-Howard TX-
603 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
SOUTHWESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES UNTIL 630 PM
CDT...
At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Forsan, or 15 miles northeast of Garden City,
moving northeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Glasscock county and may impact rural locations in southwestern
Mitchell and southeastern Howard Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3209 10103 3209 10126 3196 10127 3200 10141
3225 10128 3225 10102 3215 10094
TIME...MOT...LOC 2301Z 222DEG 38KT 3205 10128
12Special weather statement, Jun 23, 6:21 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
621 PM CDT SAT JUN 23 2018
TXZ063-240000-
Glasscock TX-
621 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK COUNTY
UNTIL 700 PM CDT...
At 620 PM CDT, Doppler radar was tracking a strong thunderstorm in
open country of northeastern Glasscock county, 5 miles east of
Garden City, moving east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Glasscock County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3177 10134 3189 10150 3200 10142 3196 10127
3187 10126
TIME...MOT...LOC 2320Z 258DEG 16KT 3188 10139
12Special weather statement, Jun 23, 6:26 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
626 PM CDT SAT JUN 23 2018
TXZ063-070-240015-
Reagan TX-Glasscock TX-
626 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GLASSCOCK AND
NORTHEASTERN REAGAN COUNTIES UNTIL 715 PM CDT...
At 625 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Saint Lawrence or 15 miles south of Garden City,
moving east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Saint Lawrence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3156 10160 3175 10161 3190 10152 3176 10135
3184 10127 3158 10127
TIME...MOT...LOC 2325Z 303DEG 22KT 3162 10152
12Special weather statement, Jun 23, 6:38 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
638 PM CDT SAT JUN 23 2018
TXZ053-240015-
Mitchell TX-
638 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MITCHELL COUNTY UNTIL 715
PM CDT...
At 638 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Colorado City State Park, or 7 miles southwest of Colorado City,
moving northeast at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Colorado City, Colorado City Airport, Lake Colorado City, Champion
Creek Reservoir, Lake Colorado City State Park, Westbrook and Buford.
This includes Interstate 20 between mile markers 202 and 224.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3213 10081 3221 10098 3232 10111 3244 10102
3249 10087 3247 10077 3233 10070
TIME...MOT...LOC 2338Z 225DEG 14KT 3232 10096
12Special weather statement, Jun 23, 7:11 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 711 PM CDT SAT JUN 23 2018 TXZ063-240100- Glasscock TX- 711 PM CDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GLASSCOCK COUNTY UNTIL 800 PM CDT... At 709 PM CDT, Doppler radar was tracking a strong thunderstorm in open country of east central Glasscock county, 13 miles east of Garden City, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Glasscock County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3193 10140 3200 10127 3188 10126 3172 10127 TIME...MOT...LOC 0009Z 225DEG 49KT 3189 10126 12
Local storm report, Jun 23, 7:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
737 PM CDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 6 WSW COLORADO CITY 32.37N 100.95W
06/23/2018 E1.75 INCH Mitchell TX LAW ENFORCEMENT
FM 2836
&&
JDThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:11 PM CDT | Special Weather Statement | MAF | Glasscock | 49 min |
| Jun 23, 7:28 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 62 min |
| Jun 23, 7:54 PM CDT | Special Weather Statement | MAF | Glasscock | 21 min |
| Jun 23, 8:09 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 36 min |
| Jun 23, 8:21 PM CDT | Areal Flood Advisory | MAF | Glasscock | 3 hr |
| Jun 23, 8:45 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 18 min |
| Jun 23, 8:53 PM CDT | Special Weather Statement | MAF | Mitchell | 37 min |
| Jun 23, 9:54 PM CDT | Heat Advisory | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 12 more | 23 hr |
| Jun 24, 4:40 PM CDT | Special Weather Statement | MAF | Brewster | 35 min |
| Jun 24, 5:43 PM CDT | Special Weather Statement | MAF | Brewster | 32 min |
| Jun 24, 6:26 PM CDT | Special Weather Statement | MAF | Brewster | 34 min |
| Jun 24, 6:34 PM CDT | Special Weather Statement | MAF | Mitchell | 41 min |
Nearby
Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.